Kansas, 2013

Tornado and Hail in Kansas, May 27, 2013

May 27, 2013 · NWS TOP · 3 events in 3 counties and zones

Severe thunderstorms impacted parts of northern Kansas. The most notable event occurred just west of Marysville where a strong tornado damaged approximately 30 homes and businesses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms impacted parts of northern Kansas. The most notable event occurred just west of Marysville where a strong tornado damaged approximately 30 homes and businesses. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 27, 5:22 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 27, 5:22 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
622 AM CDT MON MAY 27 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CDT MON MAY 27 2013

SEVERAL METEOROLOGICAL FACTORS COMING TOGETHER ACROSS THE AREA TODAY
TO MAKE SEVERE WEATHER AN INCREASING CONCERN. DIFFICULTY LIES IN
DEALING WITH MESOSCALE FEATURES AS THEY EVOLVE AND AS LARGER SCALE
SYNOPTIC FEATURES COME INTO PLAY. MORNING CONVECTION OVER NEBRASKA
SENDING AN OUTFLOW BOUNDARY OUT TO THE SOUTH...AS HAS CONVECTION
OVER MISSOURI SENT ONE OUT ALONG THE MO/KS BORDER.  AS CONVECTION
HAS DISSIPATED OVER MO THIS BOUNDARY HAS SLOWED...AND NEBRASKA
OUTFLOW IS FIGHTING AN INCREASING LLJ AS WELL AS SOUTHERLY SURFACE
WINDS OF 15G20 IN SOME AREAS.  SOME MODEL SOLUTIONS HAD SENT THIS
OUTFLOW AS FAR SOUTH AS I70 AND SPARKED AFTERNOON CONVECTION ALONG
THIS FEATURE...BUT HAS SINCE BACKED OFF AND KEPT MUCH OF THIS OVER
FAR NE KS. PLENTY OF INSTABILITY IN PLACE...AND A SHORTWAVE APPEARS
TO BE OVER WRN KS AND MOVING ENE ATTM. WILL KEEP ISOLD POPS EARLY
WITH CHANCE POPS ALONG AND NE OF I70...AND IF STORMS DEVELOP A FEW
THIS MORNING COULD BE STRONG TO SEVERE.

CONCERNS THEN SHIFT TOWARD THE LATER AFTERNOON AND EVENING
HOURS...GENERALLY OVER NORTH CENTRAL KANSAS THEN EXPANDING EASTWARD
IN THE EVENING HOURS. SURFACE LOW OVER ERN COLORADO SHIFTS INTO WRN
KS WITH WARM FRONT EXTENDING ENE INTO SOUTHERN NEBRASKA...WITH
DRYLINE EXTENDING INTO THE C/NC PART OF THE STATE. OVER THE WESTERN
COUNTIES CAPE VALUES POOL ABOVE 4000 J/KG WITH 40KTS OF BULK
SHEAR...AND HAS AN INCOMING JET EXIT REGION IN THE LATE AFTERNOON
HOURS ALONG WITH WHAT APPEARS TO BE A MID LEVEL SHORTWAVE TROF. LCL
HEIGHTS ARE BELOW 2KFT FOR MOST OF THE FORECAST AREA.  WITH STEEP
LAPSE RATES AND STRONG BUOYANCY...WOULD ANTICIPATE STORMS TO FORM
AND BECOME STRONG TO SEVERE QUICKLY...WITH LARGE HAIL GREATER THAN 2
INCHES AND DAMAGING WINDS A THREAT.  TORNADO THREAT APPEARS GREATER
ACROSS CENTRAL/NORTH CENTRAL KANSAS WHEN STORMS MAY INITIATE AND
BECOME SUPERCELLULAR THEN MOVE EASTWARD WITH TIME. AMOUNT OF
SHEAR/TURNING IN THE LOWER PORTIONS OF THE ATMOSPHERE WILL DEPEND ON
EARLIER CONVECTION...AND INCREASED TURNING COULD RESULT IN POTENTIAL
FOR STRONGER TORNADOES. CONVECTION APPEARS TO FOCUS ALONG AND NORTH
OF THE I70 CORRIDOR THROUGH THE EVENING HOURS. TORNADO THREAT WILL
ALSO DEPEND ON REMNANT OUTFLOW BOUNDARY POSITIONS BY THE LATE
AFTERNOON HOURS... AND MESOSCALE ENVIRONMENT WILL BE MONITORED AND
FORECAST ADJUSTED FOR THREATS ACCORDINGLY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 335 AM CDT MON MAY 27 2013

INCREASED CHANCES FOR THUNDERSTORMS REMAIN ON TRACK FOR MUCH OF THE
COMING WEEK AS GENERALLY SOUTHERLY LOW LEVEL FLOW MAINTAINS AT LEAST
MODERATE INSTABILITY WITH SEVERAL LIFTING MECHANISMS OVER AND ALONG
IT.

WEAK HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS BEHIND MONDAY/S
SHORTWAVE SHOULD ACT TO WEAKEN LOW LEVEL CONVERGENCE FOR THE EARLY
PORTIONS OF TUESDAY...BUT THE APPROACH OF THE DIGGING WESTERN CONUS
WAVE WILL BACK AND INCREASE THE WINDS SOUTH OF THE WEAK COLD FRONT
AND ALLOW FOR DECENT 850MB CONVERGENCE TO TAKE PLACE...LIKELY FROM
NORTHEAST INTO SOUTH CENTRAL KANSAS BY LATE AFTERNOON. WEAK UPPER
WAVES...SUCH AS THE ONE OFF THE SOUTHERN CALIFORNIA COAST...ARE
LIKELY TO PASS THROUGH AS WELL. SURFACE WINDS WILL LIKELY BE A BIT
BACKED IN NORTHERN KANSAS AND LEAD TO INCREASED SHEAR FOR A BIT
HIGHER SEVERE WEATHER CONCERN THERE. SLOW DIMINISH TREND IN
CONVECTION EXPECTED AFTER THE MID EVENING HORUS...BUT AS THE UPPER
TROF SWINGS EAST INTO THE CENTRAL AND SOUTHERN HIGH PLAINS
CONVECTION IS LIKELY TO BECOME MORE COMMON AGAIN. DEEP LAYER WILL
NOT BE AS GREAT AS RECENT DAYS IN THE MORE UNIDIRECTIONAL WIND
PROFILES...BUT AT LEAST MINOR SEVERE CONCERNS WILL REMAIN.
SYNOPTIC-SCALE WINDS DURING MUCH OF WEDNESDAY COULD ALSO PRESENT A
HAZARD WITH 850MB WINDS AROUND 50KT...WITH NORTH CENTRAL KANSAS
AREAS LIKELY TO BE THE WINDIEST.

FRONTAL BOUNDARY LIKELY TO BE NEAR TO DRAPED OVER KANSAS FOR
THURSDAY INTO FRIDAY...WITH MODERATE SOUTHWEST UPPER FLOW ALOFT. THE
LATEST ECMWF SUGGESTS THE LOCAL AREA COULD IN LARGE-SCALE SUBSIDENCE
THURSDAY AFTERNOON AND EVENING COULD BEHIND THE LATE WEDNESDAY WAVE
AND THIS WILL NEED TO BE WATCHED. SYNOPTIC FRONT SHOULD FINALLY PUSH
SOUTHEAST FOR MOST LOCATIONS TO BE DRY BY LATE SATURDAY. SEVERAL
DAYS OF DEEP CONVECTION CHANCES IN A RELATIVELY HIGH PRECIPITABLE
WATER AIRMASS WILL KEEP SOME CONCERN FOR AT LEAST LOCALIZED FLOODING
BUT MUCH TOO EARLY FOR ANY DETAILS OF WHERE AND WHEN THAT THREAT
WOULD PRESENT ITSELF.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 620 AM CDT MON MAY 27 2013

VERY TOUGH AVIATION FORECAST TODAY. MVFR CIGS CONTINUE FOR ANOTHER
FEW HOURS. EXPECT LINE OF SHOWERS/TS TO MOVE THROUGH SITES
THIS MORNING. A BREAK IN THE PRECIP ANTICIPATED AND IT BECOMES
WINDY ACROSS THE AREA BEFORE ANOTHER LATE DAY / EVENING CONVECTIVE
COMPLEX MOVES ACROSS NE KS AND RETURNS TO MVFR/IFR CONDITIONS.  67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...65
AVIATION...67
Hazardous weather outlook, May 27, 7:21 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
821 AM CDT MON MAY 27 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-281330-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
821 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS WILL IMPACT NORTHEAST KANSAS EARLY THIS
MORNING. ISOLATED STORMS COULD IMPACT THE ENTIRE AREA INTO THE
EARLY AFTERNOON.

THE GREATER CHANCES FOR THUNDERSTORMS WILL BE IN THE LATE
AFTERNOON THROUGH THE NIGHT TIME HOURS. SOME OF THESE STORMS MAY
BE SEVERE...WITH HAIL UP TO THE SIZE OF BASEBALLS...WIND GUSTS UP
TO 70 MPH...AND A FEW TORNADOES POSSIBLE...PARTICULARLY IN NORTH
CENTRAL KANSAS FROM 5 PM THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA FROM TUESDAY
THROUGH FRIDAY...WITH CHANCES DECREASING FROM NORTHWEST TO
SOUTHEAST DURING THE FRIDAY NIGHT THROUGH SATURDAY NIGHT PERIOD.
MULTIPLE OPPORTUNITIES FOR SEVERE WEATHER EXIST...WITH THE
GREATER CONCERN BEING IN NORTH CENTRAL AND NORTHEAST KANSAS
TUESDAY...THEN SLOWLY SHIFTING SOUTH AND EAST THROUGH THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND ARE ENCOURAGED TO
REPORT ANY SEVERE WEATHER INCLUDING HAIL...WIND...AND TORNADOES TO THE
NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT.

In the hours before

Special weather statement, May 27, 3:52 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
452 AM CDT MON MAY 27 2013

KSZ010>012-271030-
BROWN-MARSHALL-NEMAHA-
452 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA...EASTERN MARSHALL
AND BROWN COUNTIES...

THROUGH 530 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 50 MPH ACROSS NEMAHA...EASTERN MARSHALL AND BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF
40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BERN...VERMILLION...BAILEYVILLE...SENECA...
CENTRALIA...SABETHA...ONEIDA...CORNING...HIAWATHA...FAIRVIEW...
WOODLAWN...GOFF...ROBINSON...KICKAPOO RESERVATION...WILLIS...
POWHATTAN...HORTON AND EVEREST.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR BROWN AND NEMAHA
COUNTIES. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3985 9533 3965 9534 3965 9578 3964 9579
      3964 9634 4000 9658 4000 9534
TIME...MOT...LOC 0950Z 296DEG 48KT 4005 9514 3999 9627
Special weather statement, May 27, 4:28 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
528 AM CDT MON MAY 27 2013

KSZ011-012-023-024-271115-
BROWN-JACKSON-NEMAHA-POTTAWATOMIE-
528 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON AND BROWN COUNTIES...

THROUGH 615 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 40 MPH ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
KICKAPOO RESERVATION...GOFF...CORNING...EVEREST...HORTON...WETMORE...
NETAWAKA...WHITING...SOLDIER...HAVENSVILLE...CIRCLEVILLE AND HOLTON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR
BROWN...JACKSON...AND NEMAHA COUNTIES. STAY ALERT TO THE WEATHER IN
CASE A WARNING IS ISSUED.

&&

LAT...LON 3965 9534 3965 9556 3947 9557 3944 9609
      3988 9625 4000 9624 4000 9535
TIME...MOT...LOC 1027Z 326DEG 32KT 3978 9508 3974 9622
Special weather statement, May 27, 5:14 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
614 AM CDT MON MAY 27 2013

KSZ024-026-271200-
JACKSON-JEFFERSON-
614 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND JACKSON COUNTIES...

THROUGH 700 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTH
AT 30 MPH ACROSS PORTIONS OF JEFFERSON AND JACKSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY
RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE DENISON...NORTONVILLE...MAYETTA...VALLEY FALLS...HOYT...
WINCHESTER...OZAWKIE...MERIDEN...PERRY LAKE...WILLIAMSTOWN...PERRY...
OSKALOOSA...MCLOUTH AND GRANTVILLE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3906 9518 3905 9539 3907 9544 3906 9548
      3907 9555 3905 9558 3907 9560 3922 9559
      3921 9573 3950 9597 3958 9556 3942 9556
      3942 9518 3916 9517
TIME...MOT...LOC 1114Z 341DEG 23KT 3957 9515 3943 9588

The radar

The Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 13:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
May 27, 7:26 AM CST
Where
Jefferson County, 0.87 mi SE of Perry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -95.390

Hail, Cloud

When
May 27, 7:30 PM CST
Where
Cloud County, 3.84 mi NW of Macyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.870

Winds were gusty with no damage.

Tornado, Marshall

When
May 27, 8:40 PM CST to 8:45 PM CST
Where
Marshall County, 3.3 mi SSW of Herkimer to 1.29 mi WNW of Marysville
Rating
EF2
Path length
3.83 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
39.834, -96.737

Survey revealed EF2 damage with winds to around 130 mph produced significant damage to a John Deere dealership and a roofing warehouse just south of highway 36 and just west of Marysville, Kansas. The tornado traveled approximately 3 to 4 miles before weakening and lifting near highway 77 north of Marysville. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445106, 445108, 442927.